Submitted by Dr T on August 31, 2012 – 10:01am
I am 66 years old. Took 88mg synthroid for many years, a new specialist gave.25 mg and since then . . It seems my problems started, achy bones, hair falling out, . .and most especially PVC’s. Along with them my heart rate is between 38-40. I am 66 year old female, in rather good health, I have Asthma and only take Ventolin,and Flo-vent when absolutely necessary, sometimes I don’t need it for many months. . .and I do have several muscle and bone disorders, but I am concerned about the low heart rate. I had this happen last year, ( PVC’s and low heart rate start out of the blue) I went through all the stress, and other tests, and get EKG’s every year. . . I have never been placed on meds forthis. My normal heart rate is between 55-60 and my blood pressure is usually textbook at 120/80 today it is around 119/70 with 38 pulse. I feel fine, but also have anxiety feelings. These are caused because I feel the PVC’s about one every 5 beats, then every 9 beats, then none, then every 2 beats. . .It’s enough to drive one crazy, being aware of these. I worry because, if my resting heart beat is at 38, what is it when I am asleep????Please help if you can figure what is going on.Thank you. . .JJ
Your bradycardia and PVCs definitely need to be checked out. One of the (many) causes of bradycardia include a problem with your thyroid, and you need to make sure you are still getting the right amount of synthtroid.
The good: your slow heart rate has not affected your blood flow; because the slower your heart beats, the less blood it pumps throughout your body. If your heart beats too slowly, your brain and body might not get enough blood to function well, leading to any or all of the following symptoms:
- Fatigue, weakness
- Fainting (syncope) or near fainting
- Shortness of breath
Unless you didn’t mention it, you have none of these symptoms.
The bad: there must be a reason that may not necessarily related to your thyroid, and while you don’t have symptoms (yet), this can become a real problem.
If noted before, your doctors must have explained why it occurs in your case. However, I suspect this is new and therefore needs evaluation with an EKG, long-term monitoring and a cardiac echo. I would also recommend a stress echo to see what happens to your heart rate when exercising.
Hope this helps,